Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 90, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jul 21, 2005, 3:14 PM EDT for Franklin County, Pennsylvania. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 21, 2005, 3:14 PM EDT (19:14 UTC)
- Expired
- Jul 21, 2005, 4:00 PM EDT
- In force
- 46 min
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
County Franklin County, PA
The radar
The Sterling radar (KLWX), 110 km from the middle of the area, began a volume at 19:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 3:48 PM EDT | TSTM WND DMG | Mont Alto, PA | TREE DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 34 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 7.2 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1651 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KCTP 211914 SVRCTP PAC055-212000- /O.NEW.KCTP.SV.W.0090.050721T1914Z-050721T2000Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 314 PM EDT THU JUL 21 2005 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FRANKLIN COUNTY IN SOUTH CENTRAL PENNSYLVANIA * UNTIL 400 PM EDT * AT 313 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR CHAMBERSBURG...AND MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SCOTLAND AROUND 320 PM EDT... FAYETTEVILLE AROUND 325 PM EDT... MONT ALTO AROUND 335 PM EDT... SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR HAIL THREE QUARTERS OF AN INCH OR LARGER. SEEK SHELTER INSIDE A STURDY LOCATION NOW. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. LAT...LON 4004 7768 3995 7778 3982 7756 3996 7747 $$ FORECASTER: JV/KF/BL
1 follow-up statement
000 WWUS51 KCTP 211951 SVSCTP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 351 PM EDT THU JUL 21 2005 PAC055-212000- /O.CON.KCTP.SV.W.0090.000000T0000Z-050721T2000Z/ FRANKLIN- 351 PM EDT THU JUL 21 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 400 PM EDT FOR FRANKLIN COUNTY... AT 348 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM FAYETTEVILLE TO MONT ALTO TO 11 MILES SOUTHWEST OF MONT ALTO...MOVING SOUTHEAST AT 10 MPH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. LAT...LON 4004 7768 3995 7778 3982 7756 3996 7747 $$ FORECASTER: JPV
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 11:25 AM EDT, 3 hours 49 minutes earlier.
Area forecast discussion, Jul 21, 11:25 AM EDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 1125 AM EDT THU JUL 21 2005 .SHORT TERM (REST OF TODAY)... WEAK MCV FROM OVERNIGHT CONVECTION CONTINUES TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS OVER WESTERN PA THIS MORNING. RUC AND ETA BUFKIT SOUNDINGS INDICATE LITTLE IF ANY CAP...IN CONTRAST TO WHAT WAS SHOWN YESTERDAY. THUS...GIVEN THE MCV AS A TRIGGER AND INCREASING MOISTURE (LAYER PWS INCREASING TO 1.5+) WITH MOISTURE SURGE OVER WESTERN PA...WILL EXPAND POPS FOR THE AFTERNOON AND INCLUDE SCATTERED SHRA/TSRA FOR MUCH OF CENTRAL AND SOUTHERN SECTIONS EXTENDING INTO THE LOWER SUSQ. NOT EXPECTING SEVERE AT THIS TIME GIVEN WEAK SHEAR PROFILE...BUT GIVEN AVAILABLE MOISTURE AND EASTWARD PROPOGATION AT TIME OF MAX HEATING...WILL OBVIOUSLY NEED TO BE MONITORED FOR ANY PULSING. NO OTHER CHANGES AT THIS TIME. && .PREVIOUS DISCUSSION... (ISSUED 238 AM EDT THU JUL 21 2005) SHORT TERM (TODAY THROUGH FRIDAY NIGHT)... NO SHORTAGE OF WORRIES IN THE NEAR TERM...AS WHAT WAS GOING TO BE A PRETTY NICE/EASY WX DAY FOR CENTRAL PA HAS BEEN COMPLICATED BY THE APPROACH OF AN MCS THAT FORMED LAST EVENING OVER LWR MI AND NRN IN. THE SHOWERS AND THUNDER ARE NOW ALL THE WAY INTO NRN OH AND COMING ON-SHORE FROM LK ERIE AS WE SPEAK. THE UPPER FLOW AND GOOD MOISTURE FAVOR THIS GUY DROPPING TO THE SE THRU 12Z...BUT IT MAY BRUSH THE WRN FRINGES OF THE CWA BEFORE THAT. WILL ALLOW FOR THIS BY ADDING CHC POPS TO THE EXTREME WRN AREAS THIS MORNING...AND HOLDING THEM IN THE LAURELS THRU THE DAY...BUT DIPPING THEM TO 20S IN THE NWRN MTS/PLATEAU IN THE AFTN. THE DECENT CAP OVERHEAD (+8 TO +10C AT 7H) SHOULD LIMIT THE EASTWARD PROGRESSION OF THE SYSTEM...AND MAY KEEP MUCH THUNDER FROM OCCURRING. BUT WITH THINGS ALREADY GOING GOOD JUST TO OUR NW...WL MENTION THUNDER AS WELL. THE ADDITION OF SOME CLOUDS/DEBRIS FROM THE MCS WILL KEEP THINGS A BIT COOLER THAN EARLIER EXPECTED AS WELL. WILL KEEP MAXES BLO 90 IN MOST LOCALES...EXCEPT THE LWR SUSQ. ANY CONVECTION THIS AFTN SHOULD DIE AWAY FAST EARLY THIS EVENING. WILL ONLY CARRY A SLIGHT CHC POP IN THE SW FOR THE EVENING...THEN MAKE IT PRECIP FREE FOR THE REST OF THE NIGHT. FRIDAY LOOKS LIKE IT SHOULD START OUT DRY...TOO. BUT...A FAST (AND EVER-FASTER-PROGGED) MOVING COLD FRONT WILL DROP INTO THE STATE FROM THE NORTH/NORTHWEST DURING THE DAYTIME. OUR CAP WILL BE A BIT WEAKER ON FRIDAY (+6-8C)...SO WILL CARRY A CHC POP FOR MOST OF THE AREA IN THE AFTN AND EVENING...TAPERING TO SLIGHT CHCS FOR THE REST OF FRI NITE. DANGELO LONG TERM (SATURDAY THROUGH WEDNESDAY)... MAKE A MINOR TWEAK OR TWO TO POPS ON SAT/NITE TO GO WITH EVER-FASTER TREND OF THE FRONTAL MOVEMENT...BUT OVERALL NO REAL CHANGES MADE BEYOND THAT. CURR FCST IS GOOD WITH BIG PICTURE. INTERESTING PATTERN SHIFT MAY OCCUR LATE IN THE FCST TIME FRAME...AND MAY LEAD TO SUB-NORMAL TEMPS FOR THE END OF THE MONTH - WITH MREF MEAN 5H HEIGHTS HINTING THAT AN UPPER TROF WL DIG OVER THE ERN CONUS. DANGELO AVIATION... SOME MID AND HI CLDS TODAY...GIVEN WARM ADVECTION. A FEW SHOWERS AND STORMS COULD HOLD TOGETHER...BUT MOST AREAS WILL NOT SEE MUCH MORE THAN A SPRINKLE. MOST IF NOT ALL OF TODAY WILL BE VFR. ONCE SUN SETS TONIGHT...AND HIGHER DEWPOINTS WORK IN...SOME MVFR CONDITIONS LIKELY IN BR. MARTIN && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...DEVOIR
Hazardous weather outlook, Jul 21, 4:54 AM EDT, 10 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 454 AM EDT THU JUL 21 2005 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-220854- ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA- COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA- HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA- MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA- NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA- SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA- SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA- UNION PA-WARREN PA-YORK PA- 454 AM EDT THU JUL 21 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY: NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY: NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. DANGELO
In the hours before
Special weather statement, Jul 21, 12:15 PM EDT, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1215 PM EDT THU JUL 21 2005 PAZ024-211700- CAMBRIA- 1215 PM EDT THU JUL 21 2005 ...A STRONG THUNDERSTORM WILL AFFECT CAMBRIA COUNTY THROUGH 1 PM... AT 1213 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES NORTHEAST OF JOHNSTOWN...MOVING SOUTHEAST AT 25 MPH. THE THUNDERSTORM WILL BE NEAR SIDMAN AROUND 1220 PM... WILMORE AROUND 1225 PM AND BEAVERDALE AROUND 1230 PM. WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. THESE WINDS SPEEDS ARE CAPABLE OF DOWNING SMALL TREE LIMBS. FORECASTER: JPV
Special weather statement, Jul 21, 12:47 PM EDT, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1247 PM EDT THU JUL 21 2005 PAZ025-034-211745- BEDFORD-BLAIR- 1247 PM EDT THU JUL 21 2005 ...A STRONG THUNDERSTORM WITH GUSTY WIND AND BRIEF HEAVY RAIN WILL AFFECT NORTHERN BEDFORD COUNTY AND SOUTHERN BLAIR COUNTY THROUGH 145 PM EDT... AT 1244 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES SOUTHEAST OF PORTAGE...MOVING EAST AT 20 MPH. THE THUNDERSTORM WILL BE NEAR SKI GAP AROUND 100 PM...QUEEN AROUND 105 PM...CLAYSBURG...NEWRY AROUND 110 PM...ROARING SPRING AROUND 115 PM...MARTINSBURG...WOODBURY AROUND 125 PM AND ROYER AROUND 135 PM. A 10 MINUTE PERIOD OF VERY HEAVY RAIN WILL FALL...AND WILL CAUSE WATER TO POND ON ROADS AND POSSIBLY FILL ROADSIDE DITCHES AND SMALL STREAMS. BRIEF WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THIS STORM. ALSO EXPECT OCCASIONAL DANGEROUS CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. FORECASTER: LAMBERT/WUNDERLY
Special weather statement, Jul 21, 1:50 PM EDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 150 PM EDT THU JUL 21 2005 PAZ025-026-035-211845- BLAIR-FULTON-HUNTINGDON- 150 PM EDT THU JUL 21 2005 ...STRONG THUNDERSTORMS WILL AFFECT HUNTINGDON...BLAIR AND FULTON COUNTIES... AT 141 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHEAST OF TYRONE TO 11 MILES NORTH OF BREEZEWOOD...MOVING EAST AT 15 MPH. THE THUNDERSTORMS WILL BE NEAR WARRIORS MARK...TROUGH CREEK STATE PARK AROUND 155 PM...ALEXANDRIA AROUND 200 PM...WATERFALL...FRANKLINVILLE AROUND 205 PM...PETERSBURG...CASSVILLE AROUND 210 PM...SIDELING HILL REST AREA...SALTILLO AND RAYSTOWN DAM AROUND 215 PM. WIND GUSTS TO 40 MPH AND HEAVY RAIN ARE POSSIBLE WITH THESE STORMS. A QUICK ONE HALF TO THREE QUARTERS OF AN INCH MAY FALL AS THE AREA OF SHOWERS AND THUNDERSTORMS PASSES. FORECASTER:GAD
Special weather statement, Jul 21, 2:19 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 219 PM EDT THU JUL 21 2005 PAZ028-036-056-063-211915- CUMBERLAND-FRANKLIN-JUNIATA-PERRY- 219 PM EDT THU JUL 21 2005 ...STRONG THUNDERSTORMS WILL AFFECT FRANKLIN...CUMBERLAND...PERRY AND JUNIATA COUNTIES BETWEEN 230 PM AND 315 PM EDT ... AT 216 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTHEAST OF HUNTINGDON TO 19 MILES SOUTH OF HUNTINGDON TO 11 MILES EAST OF BREEZEWOOD...MOVING EAST AT 20 MPH. THE THUNDERSTORMS WILL BE NEAR FANNETTSBURG AROUND 240 PM...WILLOW HILL...FORT LOUDON...DOYLESBURG AROUND 245 PM...BLACKLOG...AMBERSON VALLEY AROUND 250 PM...ROXBURY AROUND 255 PM...UPPER STRASBURG...ST. THOMAS AND PERULACK AROUND 300 PM. A 10 MINUTE PERIOD OF VERY HEAVY RAIN WILL FALL...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS. ALSO EXPECT FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING FROM THESE STORMS. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. FORECASTER: LAMBERT
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 1:55 PM EDT | Severe Thunderstorm Warning | CTP | Bedford, Fulton, Huntingdon | 50 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.